Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Honolulu, HI

March 15, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 15, 2018, 7:19 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2018, 7:19 AM HST (17:19 UTC)
Expired
Mar 15, 2018, 12:51 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 23 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 8:32 AM HSTFLASH FLOOD1 E Hanalei, HIKUHIO HIGHWAY HAS BEEN CLOSED NEAR THE HANALEI BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WGHW50 PHFO 151719
FFWHFO
HIC007-152015-
/O.NEW.PHFO.FF.W.0022.180315T1719Z-180315T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
719 AM HST THU MAR 15 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1015 AM HST

* At 700 AM HST, the Hanalei River gage showed that the water level 
  has risen above the threshold which will likely close Kuhio 
  Highway near the Hanalei Bridge within the next hour or so. Heavy 
  rain continues to move northward over Kauai with the most intense 
  rainfall over the western portion near Mana and Barking Sands.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15963 2196 15967 2198 15976
      2202 15979 2206 15979 2216 15971 2223 15956
      2221 15950 2223 15949 2222 15943 2224 15940

$$

Kodama
4 follow-up statements
229 
WGHW70 PHFO 151825
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
825 AM HST THU MAR 15 2018

HIC007-152015-
/O.CON.PHFO.FF.W.0022.000000T0000Z-180315T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
825 AM HST THU MAR 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 820 AM HST...the Kauai Emergency Management Agency reported that 
one lane has been closed on Kuhio Highway near the Hanalei Bridge. A 
landslide has also occurred between Wainiha and Lumahai. Rainfall 
over most of Kauai has diminished with the highest rain rates of 1 
to 2 inches per hour near Kilauea. The area of rainfall continues to 
move northward.

This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15963 2196 15967 2198 15976
      2202 15979 2206 15979 2216 15971 2223 15956
      2221 15950 2223 15949 2222 15943 2224 15940

$$

Kodama
786 
WGHW70 PHFO 151912
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
912 AM HST THU MAR 15 2018

HIC007-152015-
/O.CON.PHFO.FF.W.0022.000000T0000Z-180315T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
912 AM HST THU MAR 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...

The Kauai Emergency Management Agency reported that 832 AM HST Kuhio 
Highway was closed near the Hanalei Bridge. A landslide also 
occurred earlier on Kuhio Highway at Mile Marker 5 between Wainiha 
and Lumahai. Most of the rainfall has moved north of Kauai. There 
are a few small areas remaining with moderate to heavy rainfall over 
the upper south-facing slopes.

This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15963 2196 15967 2198 15976
      2202 15979 2206 15979 2216 15971 2223 15956
      2221 15950 2223 15949 2222 15943 2224 15940

$$

Kodama
519 
WGHW50 PHFO 152007
FFWHFO
HIC007-152315-
/O.EXT.PHFO.FF.W.0022.000000T0000Z-180315T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1007 AM HST THU MAR 15 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 115 PM HST

* At 1000 AM HST, the Kauai Emergency Management Agency reported 
  that Kuhio Highway near the Hanalei Bridge remains closed. 
  Although rainfall has diminished significantly and the Hanalei 
  River gage upslope shows receding water levels, the peak of the 
  flood wave is still impacting the area near the Hanalei Bridge. 
  Thus, the highway is likely to remain closed for several more 
  hours.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 115 PM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15963 2196 15967 2198 15976
      2202 15979 2206 15979 2216 15971 2223 15956
      2221 15950 2223 15949 2222 15943 2224 15940

$$

Kodama
341 
WGHW70 PHFO 152251
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1251 PM HST THU MAR 15 2018

HIC007-152257-
/O.CAN.PHFO.FF.W.0022.000000T0000Z-180315T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1251 PM HST THU MAR 15 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...

The Kauai Emergency Management Agency reported than one lane of 
Kuhio Highway has been opened near the Hanalei Bridge. Radar and 
rain gages showed that heavy rainfall is no longer over Kauai. Thus, 
the warning is being cancelled.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15963 2196 15967 2198 15976
      2202 15979 2206 15979 2216 15971 2223 15956
      2221 15950 2223 15949 2222 15943 2224 15940

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 3:32 AM HST, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 15, 3:32 AM HST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
332 AM HST Thu Mar 15 2018

.SYNOPSIS...
The wet pattern will continue across portions of the state today
as low pressure lifts northward passing Kauai and Niihau to the
west. Light to moderate southeast winds will hold in place through
the weekend, likely giving way to overnight land breezes and
afternoon sea breezes each day. Clouds and showers will focus over
interior areas through the afternoon hours. Another wet period is
possible next week as a cold front approaches from the west and
southerly winds strengthen.

&&

.DISCUSSION...
Guidance remains in decent agreement and appears to be
initializing well with the current pattern evolving. Consensus
supports the area of low pressure west of Kauai continuing
northward today, keeping the best chance for heavy showers over
the western end of the state. As a result, the flash flood watch
has been extended through this afternoon for Kauai and Niihau.
Elsewhere, the best chance for showers will be through the
afternoon hours over interior areas. Winds have trended down and
shifted out of the southeast, which will give way to afternoon
sea breezes beginning today.

Friday through the weekend, rising upper heights along with the
previously discussed surface low tracking north and away from the
area should translate to a diminishing threat of widespread
rainfall. Moist southeast flow, however, will likely give way to
overnight land breezes and afternoon sea breezes each day. This
pattern will support the best rainfall chances setting up through
the afternoon periods over interior areas.

Early next week, the extended guidance has come into better
agreement and now supports another wet period evolving as a front
approaches the area from the west. Southerly winds are forecast
to strengthen across the state with increasing rainfall chances.
Additional fine tuning of the forecast can be expected for this
period over the coming days as confidence steadily rises.

&&

.AVIATION...
A band of clouds and showers will keep unsettled conditions in
place over Kauai today. From Oahu to the Big Island, showers and
low clouds will favor windward areas, with shower development also
expected over interior and leeward sections this afternoon.
Improving conditions are expected statewide tonight.

AIRMET Sierra remains in effect for Kauai, windward and all
mountain areas on Oahu, and windward sections of Molokai, Maui and
the Big Island. These conditions may remain in place for much of
the day over Kauai, with improving conditions possible over the
other islands.

&&

.MARINE...
The north swell continues to subside, and the trades have
softened enough to where the Small Craft Advisory is no longer
needed. With a southeast wind flow, winds could be a tad stronger
over the exposed windward waters from Oahu eastward this evening.
But the overall wind flow is expected to weaken through Thursday
as a weaker southerly wind flow takes hold.

The surface low located 380 nm west of Kauai is forecast to move
north in the next 24 hours. This will cause our winds to blow out
of the south and southeast at light to moderate speeds through
Friday. Models are suggesting the return of light to moderate
trades by Saturday as a surface ridge builds north of the islands.
The trades will linger through the first half of next week.

Relatively small surf is expected through early next week. There
is a small to mid sized swell of 4 feet from the northwest (320
degrees) on Saturday, followed by a smaller one of 2 feet,
although a longer period of 16 seconds, Sunday night and Monday.
With the calmer trades, surf along the east facing shore will
be small to moderate in size.

A short 12 second period with a swell height of 5 feet is slated
to reach our north and east facing shores next week Wednesday and
Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for Niihau-Kauai.

&&

AVIATION...Jelsema
MARINE...Lau
REST OF DISCUSSION...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:42 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 14, 3:10 PM HSTFlash Flood WarningHFOKalawao9 hr
Mar 14, 4:55 PM HSTFlash Flood WatchHFOKauai20 hr
Mar 14, 6:26 PM HSTSpecial Marine WarningHFO109 min
Mar 14, 7:02 PM HSTFlash Flood WarningHFOKauai5 hr
Mar 14, 7:31 PM HSTSpecial Weather StatementHFOKauai44 min
Mar 14, 11:45 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 15, 2:36 AM HSTFlash Flood WarningHFOKalawao5 hr
Mar 15, 4:09 AM HSTAreal Flood AdvisoryHFOKauai6 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.